Several paradoxical cutaneous eruptions have been described with anti-TNF-alpha use, including:
- Injection site reactions
- Infusion reactions (with infliximab) – Both an acute hypersensitivity reaction within the first 2 hours and a delayed-type hypersensitivity reaction 1-14 days after the infusion.
- Cutaneous infections – Various types of viral, bacterial, and fungal infections have been reported. Patients who are immunosuppressed, have other comorbidities, and/or are on higher doses of anti-TNF-alpha therapies may be at higher risk for infections.
- Psoriasis – New-onset or exacerbated psoriasis has been reported. Palmoplantar pustular psoriasis is a common presentation, but plaque psoriasis is also reported.
- Nonmelanoma skin cancer (NMSC) – The risk of NMSC may be increased, especially in those who are immunosuppressed.
- Lupus-like syndrome – More common in patients who receive etanercept or infliximab. It typically resolves after anti-TNF-alpha therapy is stopped.
- Lichen planus-like eruptions
- Granulomatous reactions, including granuloma annulare and cutaneous and systemic sarcoidosis
- Cutaneous vasculitis – The risk appears to be higher in patients with rheumatoid arthritis.
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
28926001 – Eruption caused by drug
- Injection site reaction – eczematous dermatitis
- Infusion reaction – drug-induced erythroderma, urticaria, exanthematous drug eruption, atopic dermatitis, pityriasis rubra pilaris
- NMSCs – basal cell carcinoma, squamous cell carcinoma
- Lupus-like syndrome – systemic lupus erythematosus
- Erythema multiforme
- Stevens-Johnson syndrome / toxic epidermal necrolysis
Last Updated: 10/11/2018